Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 5:29 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 61 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 5:29 PM MDT (23:29 UTC)
- Expired
- Jun 1, 2017, 6:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 22 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:30 PM MDT | TSTM WND DMG | Great Falls, MT | ROTTED TREE BLOWN DOWN BY THUNDERSTORM AT CORNER OF 13TH AVE SW AND 14TH ST IN GREAT FALLS. |
| Jun 1, 5:30 PM MDT | NON-TSTM WND GST 53 | Malmstrom Afb, MT | AWOS STATION GFA, MALMSTROM AFB. |
| Jun 1, 5:37 PM MDT | NON-TSTM WND GST 40 | 1 Nnw Black Eagle, MT | MESONET STATION E7595, BLACK EAGLE CWOP. |
| Jun 1, 5:40 PM MDT | HAIL 1 | 5 Ssw Great Falls, MT | QUARTER SIZE HAIL REPORTED IN THE BIG BEND/FOX FARM AREA SW OF GREAT FALLS. |
| Jun 1, 5:41 PM MDT | TSTM WND GST 50 | Black Eagle, MT | BLACK EAGLE LIEUTENANT ALSO REPORTED PEA SIZED HAIL ALONG WITH WIND GUSTS. |
| Jun 1, 5:45 PM MDT | HAIL 0.75 | Great Falls, MT | DIME TO PENNY SIZED HAIL REPORTED WITH THUNDERSTORM IN GREAT FALLS. HEAVY RAIN ALSO CAUSING WATER TO RUN DOWN THE ROAD. |
| Jun 1, 5:55 PM MDT | HAIL 0.75 | Malmstrom Afb, MT | SEVERAL REPORTS OF HAIL UP TO 3/4 INCH DIAMETER AT MALMSTRON AFB. |
| Jun 1, 5:55 PM MDT | NON-TSTM WND GST 52 | 7 Ssw Highwood, MT | MESONET STATION C0228, HIGHWOOD 6SW. |
| Jun 1, 6:05 PM MDT | TSTM WND GST 60 | 7 Wsw Fort Benton, MT | TRAINED SPORTTER ON HIGHWAY 87 NEAR MILE MARKER 33 REPORTED WIND GUSTS TO AT LEAST 60 MPH. DUST IS BEING KICKED UP... WHICH IS REDUCING VISIBILITY. |
| Jun 1, 6:20 PM MDT | TSTM WND GST 52 | Fort Benton, MT | THUNDERSTORM IN FORT BENTON PRODUCED 52 MPH WIND GUST...PEA SIZED HAIL...AND BRIEF HEAVY RAINFALL TOTALLING 0.27 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
730
WUUS55 KTFX 012329
SVRTFX
MTC013-015-020030-
/O.NEW.KTFX.SV.W.0016.170601T2329Z-170602T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
529 PM MDT THU JUN 1 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Chouteau County in north central Montana...
Northeastern Cascade County in central Montana...
* Until 630 PM MDT
* At 527 PM MDT, a severe thunderstorm was located near Black Eagle,
or near Great Falls, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...60 to 70 mph winds have been observed along with very
heavy rainfall and small hail.
IMPACT...Expect wind damage to roofs, siding, and trees.
* this severe thunderstorm will affect southwestern Chouteau and
northeastern Cascade Counties, including the following locations:
Shonkin, Floweree, Portage, Ulm, Malmstrom Afb, Sand Coulee,
Stockett, Tracy, Carter and First Peoples Buffalo Jump State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4728 11136 4751 11160 4811 11089 4755 11039
TIME...MOT...LOC 2327Z 217DEG 33KT 4758 11129
HAIL...1.00IN
WIND...60MPH
$$
Hoenisch1 follow-up statement
271
WWUS55 KTFX 012356
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
556 PM MDT THU JUN 1 2017
MTC013-015-020030-
/O.CON.KTFX.SV.W.0016.000000T0000Z-170602T0030Z/
Chouteau MT-Cascade MT-
556 PM MDT THU JUN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...
At 554 PM MDT, a severe thunderstorm was located 10 miles northwest
of Highwood, or 17 miles northeast of Great Falls, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have observed winds to 60 mph and
hail up to the size of quarters with this storm .
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Fort Benton around 630 PM MDT.
Other locations impacted by this severe thunderstorm include Shonkin,
Floweree, Carter and Portage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flooding in areas of poor drainage. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 4740 11092 4772 11132 4808 11086 4756 11039
4744 11078
TIME...MOT...LOC 2354Z 232DEG 29KT 4765 11098
HAIL...1.00IN
WIND...60MPH
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 1, 2:00 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 200 PM MDT Thu Jun 1 2017 .SYNOPSIS... A cold front will bring widespread showers and thunderstorms through this evening across western and central Montana. A few storms may become strong to severe at times...with strong winds...hail...and frequent lightning being the main threat. Shower and thunderstorm activity is then expected to diminish tonight. Breezy and slightly cooler conditions are then expected for Friday...with mainly dry conditions also expected. Warming conditions are then expected for the weekend...with a few scattered thunderstorms possible on Sunday. && .DISCUSSION... Tonight through Saturday...Thunderstorms are starting to develop ahead of an approaching cold front this afternoon. Forecast remains on track that this cold front will bring widespread thunderstorm activity...with a few strong to severe storms possible. 18z special sounding shows some modest cape near 1000 J/KG possible with some increasing 0-6 KM shear with a strong jet associated with the front. All day cloud cover will be the limiting factor...especially for the large hail threat. There was high amounts of DCAPE in the special sounding...and the potential for inverted-v profile today...so damaging wind looks to be the main threat this afternoon and evening. Overall sticking with the isolated severe threat to along and east of I-15...especially from Helena to Canada and east. After the front passes through tonight...shower activity should diminish from west to east...with almost all activity ending by Friday morning. The remainder of Friday will be slightly cooler with highs in the 70s and gusty westerly winds as a weak clipper system moves through the area. Winds 30 to 40+ mph are possible on Friday...especially along the Hi-Line. Winds then diminish Friday night. Saturday will see a ridge of high pressure briefly move overhead...bringing mainly dry conditions...mostly clear skies...and warming conditions...perhaps back into the low 80s. Anglin Saturday Night through Thursday...The upper level ridge axis shifts east of the forecast area Saturday night. Weak shortwave energy moving through the southwesterly flow could spawn isolated, mainly mountain showers Saturday night and Sunday. Temperatures have trended warmer, now forecast to reach the upper 80s to near 90F on Sunday afternoon. A more organized Pacific system crosses the Northern Rockies early Monday. A few strong thunderstorms become possible if this wave slows or intensifies and arrives at peak heading Monday afternoon. Model guidance for this system has been inconsistent, now showing the wave remaining open and ejecting quickly east of the area. Given this uncertainty, will continue to maintain chances for showers and thunderstorms in the forecast for Monday and Tuesday, along with cooler temperatures. A broad, large scale ridge builds over the interior western U.S. Wednesday and Thursday, providing a period of dry and warmer conditions. PN && .AVIATION... Updated 1755Z. An upper level disturbance and Pacific cool front will move through the region this afternoon and evening producing widespread showers and thunderstorms. Some storms will produce heavy rain and strong winds. Isolated small hail is also possible. Thunderstorms should die off by 06Z but stratiform rain and some shower activity will persist through about 09Z Friday. VFR conditions will prevail through the period with areas IFR/MVFR conditions likely in precipitation. mpj && .HYDROLOGY... With warm weather expected through the weekend...higher elevation mountain runoff will continue. Latest Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage by Sunday morning, then remaining above flood stage through the week and into the following weekend. Have therefore issued a Flood Watch for the Big Hole. Smaller streams and creeks coming out of the mountains are also expected to rise to near bankfull levels in the coming days but have held off on issuing any highlights at this time. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 45 83 / 70 10 0 0 CTB 49 70 42 81 / 30 10 0 0 HLN 50 76 48 85 / 60 10 0 0 BZN 47 76 43 84 / 50 20 0 0 WEY 40 68 34 76 / 30 10 0 0 DLN 45 74 44 83 / 40 20 0 0 HVR 55 79 47 86 / 70 10 0 0 LWT 51 72 45 80 / 30 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch for the Big Hole River near Melrose. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 1, 4:49 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Great Falls MT 449 PM MDT THU JUN 1 2017 MTZ012-012330- Cascade MT- 449 PM MDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 530 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over Cascade, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will track northeast across central Cascade County, including the following locations: Ulm, Sand Coulee, Stockett, Tracy, Vaughn, First Peoples Buffalo Jump State Park, Centerville and Malmstrom Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4711 11161 4722 11188 4767 11157 4743 11101 TIME...MOT...LOC 2248Z 210DEG 26KT 4724 11172 bh
Local storm report, Jun 1, 4:56 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST CASCADE 47.27N 111.70W
06/01/2017 M60 MPH CASCADE MT TRAINED SPOTTER
60 MPH THUNDERSTORM WIND GUST IN CASCADE AT 444 PM.
LOTS OF RAIN. NO HAIL. GUSTS OF 35 TO 40 MPH NOW.
&&
COULSTONLocal storm report, Jun 1, 5:08 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST CASCADE 47.27N 111.70W
06/01/2017 E70 MPH CASCADE MT PUBLIC
THUNDERSTORM GUST OF 60 TO 70 MPH...SOME TREES DOWN.
VERY HEAVY RAIN CAUSED LOCALIZED STREET FLOODING. LESS
THAN PEA SIZED HAIL. LOTS OF LIGHTNING.
&&
COULSTONSpecial weather statement, Jun 1, 5:13 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT THU JUN 1 2017
MTZ051-012345-
Fergus MT-
513 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Grass Range, or 24 miles east of Lewistown, moving
northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Fergus
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4730 10859 4727 10860 4727 10872 4719 10871
4718 10874 4710 10874 4703 10891 4716 10909
4744 10876 4731 10858
TIME...MOT...LOC 2313Z 226DEG 22KT 4715 10893
MoldanLocal storm report, Jun 1, 5:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST WOLF CREEK 47.00N 112.07W
06/01/2017 E60 MPH LEWIS AND CLARK MT TRAINED SPOTTER
WINDS ESTIMATED 60 MPH OR MORE... IN ADDITION TO DIME
SIZED HAIL AND VERY HEAVY RAINFALL.
&&
BHSpecial weather statement, Jun 1, 5:25 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Great Falls MT 525 PM MDT THU JUN 1 2017 MTZ009-046-048-049-020000- Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT- Eastern Teton MT-Eastern Pondera MT- 525 PM MDT THU JUN 1 2017 ...SPECIAL WEATHER STATEMENT... At 524 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northwest of Choteau to 6 miles west of Dutton. Movement was northeast at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Conrad, Choteau, Dutton, Brady, Collins, Bynum, Pendroy and Farmington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Moderate to heavy rainfall is also occurring with these storms, and may lead to localized ponding on roadways. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4825 11234 4811 11141 4771 11178 4783 11245 TIME...MOT...LOC 2324Z 204DEG 34KT 4790 11230 4782 11184 Moldan
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:32 PM MDT | Special Weather Statement | TFX | 28 min | |
| May 31, 6:35 PM MDT | Special Weather Statement | TFX | Judith Basin | 40 min |
| May 31, 6:59 PM MDT | Special Weather Statement | TFX | Glacier | 31 min |
| May 31, 7:08 PM MDT | Special Weather Statement | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher | 52 min |
| May 31, 9:35 PM MDT | Special Weather Statement | TFX | Hill, Liberty, Toole | 40 min |
| May 31, 9:56 PM MDT | Special Weather Statement | TFX | Glacier | 49 min |
| May 31, 10:01 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
| May 31, 10:24 PM MDT | Special Weather Statement | TFX | 21 min | |
| Jun 1, 10:54 AM MDT | River Flood Watch | TFX | 10 days | |
| Jun 1, 1:33 PM MDT | Special Weather Statement | TFX | 27 min | |
| Jun 1, 2:00 PM MDT | Special Weather Statement | TFX | Deer Lodge | 30 min |
| Jun 1, 2:23 PM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 1, 3:09 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 51 min |
| Jun 1, 3:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jun 1, 3:29 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 31 min |
| Jun 1, 3:42 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
| Jun 1, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 49 min |
| Jun 1, 3:58 PM MDT | Special Weather Statement | TFX | Judith Basin | 32 min |
| Jun 1, 4:20 PM MDT | Special Weather Statement | TFX | Fergus | 25 min |
| Jun 1, 4:43 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 1, 4:49 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Jun 1, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 33 min |
| Jun 1, 5:13 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 1, 5:25 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 35 min |
| Jun 1, 5:40 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.